Clinical and Laboratory Investigations
Cutaneous Manifestations in Inflammatory Bowel Diseases: Eight Cases of Psoriasis Induced by Anti-Tumor-Necrosis-Factor Antibody TherapyPassarini B.a · Infusino S.D.a · Barbieri E.a · Varotti E.a · Gionchetti P.b · Rizzello F.b · Morselli C.b · Tambasco R.b · Campieri M.b
aDepartment of Specialistic and Experimental Clinical Medicine, Division of Dermatology, and bDepartment of Internal Medicine and Gastroenterology, IBD Center, University Hospital of Bologna, Bologna, Italy
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Background: Ulcerous rectocolitis and Crohn’s disease are the best known forms of inflammatory bowel disease (IBD). Skin manifestations are not uncommon in IBD and may be divided into specific cutaneous signs, aspecific cutaneous signs, and cutaneous signs caused by drugs used for IBD therapy. The specific signs (fistulas, rhagades and ulcers) are the result of the diffusion of the intestinal inflammatory process into the skin. Aspecific cutaneous signs (stomatic aphthosis, erythema nodosum, pyoderma gangrenosum, Sweet’s syndrome, vasculitis, bullous diseases) are quite frequently found in those suffering from IBD, but also in apparently healthy subjects, and may sometimes be the first sign of the intestinal disease. Cutaneous manifestations due to drugs vary in clinical aspect and are the direct consequence of the therapies adopted, which in IBD patients can be quite numerous: steroids, immunosuppressants, 5-aminosalicylic acid, biological agents, antibiotics. Objective and Methods:Due to the frequent finding of cutaneous manifestations in patients affected by IBD, a collaboration was set up between the Dermatological Clinic of the University of Bologna and the Center for the Study of IBD of the same university hospital. The aim was to diagnose the cutaneous signs appearing during IBD and to establish their etiopathogenesis in order to assess whether they were the result of epiphenomena of the IBD or side effects of the therapies adopted. Results: The cutaneous manifestations we observed can be divided into three distinct groups: signs that were specific to the basic disease, aspecific signs and finally signs attributable to the drugs used for therapy. Particular attention was given to the aspecific signs and those consequential to therapy. The aspecific cutaneous signs seen in our clinic generally reflect those reported in the literature. The cutaneous manifestations due to drugs were further divided into three groups: rosacea, acneiform dermatitis and psoriasis-like dermatitis. The most notable aspect of our series is the high number of patients presenting psoriasiform-type dermatitides with a generally widespread diffusion. Conclusion: We would like to draw attention to the fact that all patients with psoriasis had been undergoing treatment with drugs inhibiting tumor necrosis factor α (TNF-α) as part of IBD therapy. In all cases, the cutaneous reaction started after the third or fourth infusion of the biological drug. Anti-TNF-α agents have also been successfully used to treat psoriasis in the last few years. The reason for this apparently paradoxical effect of the therapy is still unclear.
© 2007 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.